Alert archive / Utah / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 39, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 17, 2013, 3:03 PM MDT for Duchesne County, Summit County, Wasatch County, Utah. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2013, 3:03 PM MDT (21:03 UTC)
- Expired
- Sep 17, 2013, 3:45 PM MDT
- In force
- 42 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Duchesne County, UT, Summit County, UT, Wasatch County, UT
The radar
The Salt Lake City radar (KMTX), 145 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 1:30 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 302 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 2232 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
476
WUUS55 KSLC 172103
SVRSLC
UTC013-043-051-172145-
/O.NEW.KSLC.SV.W.0039.130917T2103Z-130917T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
303 PM MDT TUE SEP 17 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DUCHESNE COUNTY IN UTAH
CENTRAL SUMMIT COUNTY IN UTAH
NORTHEASTERN WASATCH COUNTY IN UTAH
* UNTIL 345 PM MDT
* AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TRIAL LK...OR 20 MILES NORTHEAST OF HEBER CITY...MOVING NORTHEAST
AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
TRIAL LAKE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.
&&
LAT...LON 4049 11110 4065 11125 4100 11072 4099 11066
4074 11041
TIME...MOT...LOC 2103Z 234DEG 26KT 4064 11101
$$
KRUSE3 follow-up statements
044
WWUS55 KSLC 172126
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
326 PM MDT TUE SEP 17 2013
UTC013-043-051-172145-
/O.CON.KSLC.SV.W.0039.000000T0000Z-130917T2145Z/
DUCHESNE UT-SUMMIT UT-WASATCH UT-
326 PM MDT TUE SEP 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHEASTERN WASATCH...CENTRAL SUMMIT AND NORTHWESTERN DUCHESNE
COUNTIES...
AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER SOUTH CENTRAL SUMMIT COUNTY...OR ABOUT 30 MILES
SOUTHEAST OF COALVILLE...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
RURAL CENTRAL SUMMIT COUNTY AND RURAL NORTHWESTERN DUCHESNE COUNTY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.
&&
LAT...LON 4076 11104 4100 11072 4099 11066 4074 11041
4060 11091 4074 11103
TIME...MOT...LOC 2126Z 234DEG 26KT 4072 11088
$$
KRUSE423
WWUS55 KSLC 172135
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT TUE SEP 17 2013
UTC051-172146-
/O.CAN.KSLC.SV.W.0039.000000T0000Z-130917T2145Z/
WASATCH UT-
335 PM MDT TUE SEP 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASATCH COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.
LAT...LON 4062 11087 4079 11100 4100 11072 4099 11066
4074 11041
TIME...MOT...LOC 2136Z 234DEG 26KT 4077 11080
$$
UTC013-043-172145-
/O.CON.KSLC.SV.W.0039.000000T0000Z-130917T2145Z/
DUCHESNE UT-SUMMIT UT-
335 PM MDT TUE SEP 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR CENTRAL SUMMIT AND NORTHWESTERN DUCHESNE COUNTIES...
AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER SOUTH CENTRAL SUMMIT COUNTY...OR ABOUT 32 MILES EAST OF
COALVILLE...MOVING NORTHEAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.
&&
LAT...LON 4062 11087 4079 11100 4100 11072 4099 11066
4074 11041
TIME...MOT...LOC 2136Z 234DEG 26KT 4077 11080
$$
KRUSE707
WWUS55 KSLC 172142
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
342 PM MDT TUE SEP 17 2013
UTC013-043-172151-
/O.EXP.KSLC.SV.W.0039.000000T0000Z-130917T2145Z/
DUCHESNE UT-SUMMIT UT-
342 PM MDT TUE SEP 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUMMIT AND
NORTHWESTERN DUCHESNE COUNTIES WILL EXPIRE AT 345 PM MDT...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE. GUSTY WINDS WILL BE POSSIBLE WITH THIS
STORM AS IT CONTINUES TO MOVE NORTHEASTWARD TOWARD THE UTAH AND
WYOMING BORDER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.
LAT...LON 4062 11087 4079 11100 4100 11072 4099 11066
4074 11041
TIME...MOT...LOC 2141Z 234DEG 26KT 4079 11076
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 9:24 AM MDT, 5 hours 39 minutes earlier.
Area forecast discussion, Sep 17, 9:24 AM MDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 924 AM MDT TUE SEP 17 2013 .SYNOPSIS...APPROACHING TROUGH IN THE PACIFIC NORTHWEST WILL BRING A COLD FRONT THROUGH THE FORECAST AREA TONIGHT WITH MUCH COOLER WEATHER OVER THE AREA WEDNESDAY AND THURSDAY. && .DISCUSSION...INTERSTING DAY AHEAD OF US. UPPER TROUGH IS LOCATED OVER SOUTHWEST OREGON/NORTHWEST CALIFORNIA THIS MORNING. BUT SURFACE BOUNDARY/FRONT IS NEAR A LINE FROM JUST WEST OF PIH TO NEAR ELKO. UPPER LEVEL JET OVER UTAH THIS MORNING AND LOTS OF SHEAR IN 12Z SLC SOUNDING AND 12Z NAM BUFR SOUNDINGS FOR THE REMAINDER OF THE DAY. PRECIPITABLE WATER IMAGERY...SLC SOUNDING...AND SURFACE DEWPOINTS SHOW LINGERING MOISTURE OVER MUCH OF UTAH..ESPECIALLY THE EAST. ALL THE ABOVE SUGGEST THERE IS PLENTY OF INSTABILITY AND SHEAR TO SUPPORT THUNDERSTORMS WITH SOME BEING LONG LIVED ORGANIZED STORMS. SPC HAS PLACED THE NORTHEAST PART OF THE FORECAST AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE GREATEST THREAT COMING FROM STRAIGHT LINE WINDS NEAR STORMS. SHOWERS AND THUNDERSTORMS DEVELOPED OVERNIGHT AND ARE CONTINUING THIS MORNING. PLENTY OF HEATING COMING OUR WAY WITH SUNSHINE AND 700 MB TEMPERATURES OF PLUS 12...SO IT SHOULD BECOME QUITE UNSTABLE THIS AFTERNOON. HAVE UPDATED FORECAST TO INCREASE POPS/WEATHER OVER MUCH OF THE NORTHEAST AND AREAS NEAR IDAHO BORDER. WESTERN VALLEYS MORE LIKELY TO SEE GRADIENT WINDS THAN THUNDERSTORM WINDS THIS AFTERNOON...GUSTS NEAR 50 MPH POSSIBLE. FROPA AROUND OR JUST AFTER MIDNIGHT...GONNA FEEL LIKE FALL TOMORROW. && .AVIATION...SOUTH WINDS WILL INCREASE THROUGHOUT THE DAY AT KSLC...LIKELY GUSTING IN EXCESS OF 25 KTS BY 16Z. THERE IS A 10 PERCENT CHANCE OF A THUNDERSTORM IMPACTING THE TERMINAL THROUGHOUT THE DAYTIME HOURS. A COLD FRONT WILL ARRIVE AFTER MIDNIGHT SWITCHING WINDS TO THE NORTHWEST. && .FIRE WEATHER...SOUTHWESTERLY FLOW WILL STRENGTHEN ACROSS THE REGION TODAY RESULTING IN BREEZY TO WINDY CONDITIONS AREAWIDE. LINGERING MOISTURE WILL CONTINUE TO ALLOW FOR A FEW SHOWERS AND THUNDERSTORMS MAINLY CONFINED TO THE HIGHER TERRAIN. A STRONG COLD FRONT WILL CROSS NORTHERN AND CENTRAL UTAH TONIGHT...AND CONTINUE THROUGH SOUTHERN UTAH EARLY WEDNESDAY. LITTLE IN THE WAY OF PRECIPITATION IS EXPECTED WITH THIS FRONT WITH THE EXCEPTION OF THE FAR NORTH. MUCH COOLER AIR IN THE WAKE OF THIS FRONT WILL SPREAD ACROSS THE REGION WEDNESDAY ALLOWING FOR A SIGNIFICANT COOLING TREND. TEMPERATURES WILL REBOUND FOR THE LATTER HALF OF THE WEEK AS HIGH PRESSURE QUICKLY STRENGTHENS OVER THE REGION. ANOTHER COLD FRONT IS EXPECTED FOR THE UPCOMING WEEKEND. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR UTZ003>005-015-016. WY...NONE. && PUBLIC...DUNN FIRE WEATHER...STRUTHWOLF AVIATION...VERZELLA FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 17, 1:52 PM MDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 152 PM MDT TUE SEP 17 2013 UTZ001>016-019>021-517-518-WYZ021-181200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 152 PM MDT TUE SEP 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE NORTHERN HALF OF UTAH THIS AFTERNOON AND EVENING. POTENTIAL HAZARDS FROM THESE THUNDERSTORMS INCLUDE DAMAGING WINDS AND LARGE HAIL. SEE THE LATEST WATCH AND WARNING PRODUCTS FOR MORE DETAILS. STRONG SOUTH WINDS ARE EXPECTED ACROSS THE WESTERN VALLEYS...INCLUDING THE CENTRAL AND SOUTHERN WASATCH FRONT...THIS AFTERNOON AND EVENING. STRONG CROSSWINDS WILL MAKE TRAVEL DIFFICULT ALONG THE EAST-WEST ORIENTED ROADS IN THOSE AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Sep 17, 1:49 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
149 PM MDT TUE SEP 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM NON-TSTM WND GST 13 SW DUGWAY 40.12N 112.95W
09/17/2013 M60 MPH TOOELE UT MESONET
CAMEL BACK MOUNTAIN SENSOR DPG06
&&
CRKSpecial weather statement, Sep 17, 1:59 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
159 PM MDT TUE SEP 17 2013
UTZ009-WYZ021-172045-
SOUTHWEST WYOMING WY-WESTERN UINTA MOUNTAINS UT-
159 PM MDT TUE SEP 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SUMMIT...NORTHEASTERN
DUCHESNE AND EXTREME SOUTHEASTERN UINTA COUNTIES UNTIL 245 PM MDT...
AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTHEAST OF TABIONA...OR 31 MILES NORTH
OF DUCHESNE...MOVING NORTHEAST AT 45 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
KINGS PEAK...
MOON LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4079 10997 4047 11055 4068 11073 4100 11021
4101 11001 4099 10998
TIME...MOT...LOC 1959Z 234DEG 37KT 4063 11053
KRUSEThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 1:59 PM MDT | Special Weather Statement | SLC | Duchesne | 46 min |
| Sep 17, 3:23 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Emery | 52 min |
| Sep 17, 4:13 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Emery | 47 min |
| Sep 17, 4:41 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 49 min |
| Sep 17, 5:29 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 46 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.